Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 282, NWS Dodge City, KS

November 4, 2015Ford County, Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Nov 4, 2015, 9:43 PM CST for Ford County, Gray County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 4, 2015, 9:43 PM CST (03:43 UTC)
Expired
Nov 4, 2015, 10:30 PM CST
In force
47 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Ford County, KS, Gray County, KS

The radar

The Dodge City radar (KDDC), 17 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.7 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

154 
WUUS53 KDDC 050343
SVRDDC
KSC057-069-050430-
/O.NEW.KDDC.SV.W.0282.151105T0343Z-151105T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
943 PM CST WED NOV 4 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GRAY COUNTY IN SOUTHWESTERN KANSAS...
  WESTERN FORD COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 1030 PM CST

* AT 943 PM CST...A SEVERE THUNDERSTORM WAS LOCATED VERY NEAR THE
  HAGGARD ELEV...MOVING NORTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DODGE CITY...SPEARVILLE...FORD...ENSIGN...HOWELL...WRIGHT...FT.
  DODGE AND THE HAGGARD ELEV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3750 10040 3773 10039 3791 10012 3791 9976
      3756 9973
TIME...MOT...LOC 0343Z 235DEG 50KT 3765 10029 

HAIL...<.75IN
WIND...60MPH

$$

RUSSELL
2 follow-up statements
439 
WWUS53 KDDC 050415
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1015 PM CST WED NOV 4 2015

KSC069-050424-
/O.CAN.KDDC.SV.W.0282.000000T0000Z-151105T0430Z/
GRAY KS-

1015 PM CST WED NOV 4 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRAY COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED. GUSTY WINDS
WILL CONTINUE TO 40 MPH. 

LAT...LON 3752 10019 3773 10020 3791 10001 3791 9976
      3756 9973
TIME...MOT...LOC 0414Z 251DEG 31KT 3789 9991 3761 10004 

$$

KSC057-050430-
/O.CON.KDDC.SV.W.0282.000000T0000Z-151105T0430Z/
FORD KS-
1015 PM CST WED NOV 4 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CST
FOR CENTRAL FORD COUNTY...

AT 1014 PM CST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTH OF WRIGHT TO 10 MILES SOUTHWEST OF FT.
DODGE...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DODGE CITY...SPEARVILLE...FORD...WRIGHT AND FT. DODGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3752 10019 3773 10020 3791 10001 3791 9976
      3756 9973
TIME...MOT...LOC 0414Z 251DEG 31KT 3789 9991 3761 10004 

HAIL...<.75IN
WIND...60MPH

$$

RUSSELL
146 
WWUS53 KDDC 050431
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1031 PM CST WED NOV 4 2015

KSC057-050441-
/O.EXP.KDDC.SV.W.0282.000000T0000Z-151105T0430Z/
FORD KS-
1031 PM CST WED NOV 4 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FORD COUNTY HAS
EXPIRED...
    
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN ALLOWED TO EXPIRE.

LAT...LON 3752 10019 3773 10020 3791 10001 3791 9976
      3756 9973
TIME...MOT...LOC 0431Z 235DEG 50KT 3789 9991 3761 10004 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 4, 5:28 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Nov 4, 5:28 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Dodge City KS
528 PM CST WED NOV 4 2015

...Updated for Aviation...

.SHORT TERM...(THIS EVENING THROUGH Thursday)
ISSUED AT 318 PM CST WED NOV 4 2015

A changing synoptic scale pattern will influence the short term
weather. Some of the more interesting aspects of the next couple of
days will be convective chances tonight, and how expansive freezing
temperatures may be on Thursday night.

For tonight, the models indicate cyclogenesis increasing across
northeast colorado and expanding northeast into south central
Nebraska. This will help drag a pre frontal trough in advance of a
pacific Cold front across western Kansas through the overnight
hours. NAM fields support around 1000 J/kg MUCAPE along the developing
convective line most of which is packed in the 0-3 and 0-1km layer.
With strong 30-40 knots relative flow, a possible qlcs line may be
highly sheared with severe wind potential. However, the environment
could be too highly sheared to allow sustained updrafts as the
convective allowing models have been backing off convection east of
the ks/co line area, with exception of the HRRR. Any storms and
showers that are ale to move into central Kansas would clear the
area overnight. The Pacific front morning in with expanding high
pressure during the day Thursday should lend to more fall like highs
for Thursday afternoon as well as a chance for freezing temperatures
in the far west and frost elsewhere.

.LONG TERM...(Thursday NIGHT THROUGH Wednesday)
ISSUED AT 318 PM CST WED NOV 4 2015

High pressure expanding across the Central Plains into the weekend
will likely bring lighter surface winds with time and more
widespread threat for from and freezing temperatures by Saturday
morning. Slow moderation toward highs in the 60s to around 70 are
likely into early next week.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Thursday EVENING)
ISSUED AT 520 PM CST WED NOV 4 2015

A strong upper level wave will push across western Kansas
overnight with a possibility of strong to severe thunderstorms
forming a line with strong winds the main threat near 40-50kt.
Storms should be near GCK by 03-04Z, DDC by 05-06Z, and HYS by
06-08Z and last for an hour or two. Expect south winds of 18-28kt
shifting slowly to the southwest and decreasing late. Could have
some MVFR cigs in storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  51  65  35  60 /  30  10  10   0
GCK  47  59  34  59 /  20  10  10   0
EHA  45  60  35  58 /  30  10  10   0
LBL  49  64  36  61 /  20  10  10   0
HYS  52  64  35  59 /  20  20  10   0
P28  57  74  40  62 /  20  20  10   0

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Kruse
Hazardous weather outlook, Nov 4, 3:27 PM CST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
327 PM CST WED NOV 4 2015

KSZ030-031-043>046-061>066-074>081-084>090-052130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
327 PM CST WED NOV 4 2015 /227 PM MST WED NOV 4 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DISCUSSION...ISOLATED THUNDERSTORMS AFTER 9 PM NEAR THE COLORADO
LINE COULD DEVELOP INTO A LINE BEFORE WEAKENING AS THEY APPROACH
THE HIGHWAY 283 CORRIDOR. STRONG GUSTY WINDS TO 60 MPH ARE THE
PRIMARY THREAT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  ELEVATED NON THUNDERSTORM WIND RISK.
  LIMITED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDS WEATHER RISK...

  THURSDAY...
  SIGNIFICANT FROST RISK.

  FRIDAY...
  SIGNIFICANT FROST AND OR FREEZE RISK.

  SATURDAY...
  EXTREME FROST AND OR FREEZE RISK.

  SUNDAY...
  LIMITED NON THUNDERSTORM WIND RISK.

  MONDAY...
  NO HAZARDS.

  TUESDAY...
  NO HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Local storm report, Nov 4, 8:04 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
804 PM CST WED NOV 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     TSTM WND GST     1 NNE JOHNSON CITY      37.58N 101.75W
11/04/2015  M57 MPH          STANTON            KS   BROADCAST MEDIA

            THIS WAS AT THE STANTON COUNTY JUNIOR/SENIOR HIGH SCHOOL.

&&

LEE
Special weather statement, Nov 4, 8:15 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
815 PM CST WED NOV 4 2015

KSZ085-086-050300-
SEWARD KS-STEVENS KS-
815 PM CST WED NOV 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR STEVENS AND SEWARD COUNTIES UNTIL
900 PM CST...

AT 814 PM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF MOSCOW
TO 12 MILES SOUTHEAST OF HUGOTON...AND MOVING EAST AT 50 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LIBERAL...HUGOTON...MOSCOW...CAVE...WOODS AND HAYNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3700 10140 3738 10140 3738 10076 3700 10067
TIME...MOT...LOC 0214Z 270DEG 42KT 3737 10129 3701 10126

RUSSELL
Special weather statement, Nov 4, 8:41 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
841 PM CST WED NOV 4 2015

KSZ043-044-063-076-077-050330-
FINNEY KS-SCOTT KS-GRAY KS-LANE KS-HASKELL KS-
841 PM CST WED NOV 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR FINNEY...GRAY...EASTERN KEARNY...
SCOTT...LANE...NORTHWESTERN MEADE...NORTHEASTERN GRANT AND HASKELL
COUNTIES UNTIL 930 PM CST...

AT 841 PM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF MODOC
TO 4 MILES EAST OF RYUS...AND MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...SCOTT CITY...CIMARRON...HOLCOMB...SUBLETTE...SATANTA...
DIGHTON...MONTEZUMA...PIERCEVILLE...COPELAND...INGALLS...ENSIGN...
ALAMOTA...CHARLESTON...AMY...THE HAGGARD ELEV...MANNING...KALVESTA...
TICE AND SCOTT STATE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3739 10108 3869 10112 3868 10027 3750 10023
      3747 10034 3748 10065 3739 10066
TIME...MOT...LOC 0241Z 265DEG 38KT 3841 10102 3751 10103

RUSSELL
Special weather statement, Nov 4, 9:02 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
902 PM CST WED NOV 4 2015

KSZ086-087-050345-
SEWARD KS-MEADE KS-
902 PM CST WED NOV 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SEWARD AND MEADE COUNTIES
UNTIL 945 PM CST...

AT 902 PM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
SUBLETTE TO 7 MILES SOUTHEAST OF LIBERAL...AND MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LIBERAL...MEADE...FOWLER...KISMET...MISSLER...MEADE STATE PARK...
HAYNE AND PLAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3700 10095 3738 10082 3737 10065 3747 10063
      3747 10011 3700 10016
TIME...MOT...LOC 0302Z 275DEG 37KT 3737 10077 3694 10088

RUSSELL
Local storm report, Nov 4, 9:24 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
924 PM CST WED NOV 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     TSTM WND GST     4 NW PIERCEVILLE        37.93N 100.72W
11/04/2015  M53 MPH          FINNEY             KS   ASOS

            THIS WAS AT THE GARDEN CITY REGIONAL AIRPORT.

&&

LEE
Special weather statement, Nov 4, 9:30 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
930 PM CST WED NOV 4 2015

KSZ044-045-063-064-077-078-050430-
FORD KS-FINNEY KS-GRAY KS-NESS KS-LANE KS-HODGEMAN KS-
930 PM CST WED NOV 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...GRAY...
FORD...LANE...NESS AND HODGEMAN COUNTIES UNTIL 1030 PM CST...

AT 928 PM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SHIELDS TO 7 MILES SOUTH OF
MONTEZUMA...AND MOVING EAST AT 40 MPH.

OCCASIONAL WIND GUSTS OF 50 TO 55 MPH HAVE BEEN PERSISTENT WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DODGE CITY...CIMARRON...NESS CITY...DIGHTON...MONTEZUMA...JETMORE...
BUCKLIN...SPEARVILLE...BAZINE...INGALLS...RANSOM...FORD...HANSTON...
ENSIGN...UTICA...ALAMOTA...CHARLESTON...BROWNELL...WRIGHT AND
KINGSDOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3868 9964 3748 9964 3749 10059 3867 10059
TIME...MOT...LOC 0328Z 248DEG 35KT 3862 10044 3749 10049

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 4, 7:16 PM CSTSpecial Weather StatementDDCMorton, Stevens59 min
Nov 4, 7:45 PM CSTSpecial Weather StatementDDCGrant, Hamilton, Kearny45 min
Nov 4, 8:15 PM CSTSpecial Weather StatementDDCSeward, Stevens45 min
Nov 4, 8:41 PM CSTSpecial Weather StatementDDCFinney, Gray, Haskell, Lane, Scott49 min
Nov 4, 9:02 PM CSTSpecial Weather StatementDDCMeade, Seward43 min
Nov 4, 9:30 PM CSTSpecial Weather StatementDDCFord, Gray, Hodgeman, Lane, Ness60 min
Nov 4, 9:54 PM CSTSpecial Weather StatementDDCClark, Meade51 min
Nov 4, 10:33 PM CSTSpecial Weather StatementDDCEdwards, Ford, Kiowa, Pawnee42 min
Nov 5, 4:02 AM CSTFrost AdvisoryDDCClark, Edwards, Ford, Gray, Hodgeman, Kiowa and 5 more28 hr
Nov 5, 4:02 AM CSTFreeze WatchDDCFinney, Grant, Hamilton, Haskell, Kearny, Lane and 4 more9 hr
Nov 5, 1:02 PM CSTFreeze WarningDDCFinney, Grant, Hamilton, Haskell, Kearny, Lane and 4 more19 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.